Alert archive / North Carolina / Beach Hazards Statements in 2022

Beach Hazards Statement 44, NWS Newport/Morehead City, NC

September 10, 20224 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 10, 2022, 8:10 PM EDT for 4 counties in North Carolina. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Sep 10, 2022, 8:10 PM EDT (00:10 UTC)
Expired
Sep 11, 2022, 7:51 PM EDT
In force
24 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2022-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 473 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2022-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
473 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

727 
WHUS42 KMHX 110010
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
810 PM EDT Sat Sep 10 2022

NCZ195-199-120000-
/O.EXP.KMHX.BH.S.0043.000000T0000Z-220911T0000Z/
/O.NEW.KMHX.BH.S.0044.220911T0010Z-220912T0000Z/
West Carteret-Coastal Onslow-
810 PM EDT Sat Sep 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

Martin

NCZ196-203>205-120000-
/O.EXP.KMHX.BH.S.0043.000000T0000Z-220911T0000Z/
/O.NEW.KMHX.BH.S.0044.220911T0010Z-220912T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
810 PM EDT Sat Sep 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH SUNDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

Martin
2 follow-up statements
723 
WHUS42 KMHX 110835
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
435 AM EDT Sun Sep 11 2022

NCZ195-199-112100-
/O.CON.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/
West Carteret-Coastal Onslow-
435 AM EDT Sun Sep 11 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...Crystal Coast beaches.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ196-203>205-112100-
/O.CON.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/
East Carteret-Northern Outer Banks-Ocracoke Island-
Hatteras Island-
435 AM EDT Sun Sep 11 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents and large breaking waves in the 
  surf zone.

* WHERE...The beaches from Duck to Cape Lookout.

* WHEN...Through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
985 
WHUS42 KMHX 112351
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
751 PM EDT Sun Sep 11 2022

NCZ195-196-199-204-121200-
/O.CAN.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/
/O.NEW.KMHX.BH.S.0045.220912T0000Z-220913T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
751 PM EDT Sun Sep 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Ocracoke Inlet to Surf City, and 
  Ocracoke Island beaches.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

NCZ203-205-121200-
/O.CAN.KMHX.BH.S.0044.000000T0000Z-220912T0000Z/
/O.NEW.KMHX.BH.S.0045.220912T0000Z-220913T0000Z/
Northern Outer Banks-Hatteras Island-
751 PM EDT Sun Sep 11 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Through Monday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 3:30 PM tomorrow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 10, 7:50 PM EDT, 20 minutes earlier.

Area forecast discussion, Sep 10, 7:50 PM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
750 PM EDT Sat Sep 10 2022

.SYNOPSIS...
Periods of showers and thunderstorms will continue into early
next week as moisture surges ahead of a slow moving frontal
system. The cold front is expected to move through the area late
Tuesday into early Wednesday with high pressure building in mid
to late week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 745 PM Sat...Radar imagery showing a relative lull in
precipitation across eastern NC with brief enhancements in
reflectively along a weak boundary draped along the Crystal
Coast towards Ocracoke. Expect rainfall coverage to diminish
further overnight, but will likely not entirely dry out,
particularly closer to the coast. Largely left previous forecast
intact, only raising cloud cover based on satellite trends.

Prev disc...The area remains sandwiched between upper ridging
off the coast, an upper low centered over the lower Mississippi
River Valley, and a robust upper trough digging into the
Midwest. This is allowing abundant Gulf and western Atlantic
moisture to feed northward into the area bringing numerous
showers aided by weak mid-level shortwave energy and a surface
trough bisecting the area. Modest instability resides across
southern sections, south of the Pamlico River, but shear remains
weak and have yet to see any lightning today, however cannot
rule out an isolated tstm this evening. There is some weak
helicity across southern sections and have seen some rotation in
showers offshore where instability is maximized and the
potential for waterspouts will continue into the evening. Heavy
rain and localized flooding will also be a concern with PW
values around 2.25" and we have already seen impressive rainfall
amounts across portions of Carteret County from Morehead City
eastward to the southern Core Banks where radar estimated precip
is around 2-5" today. Clouds and precip will limit cooling
overnight with lows expected in the low to mid 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
As of 430 PM Saturday...The upper low over the lower Mississippi
River Valley will open into a wave tonight with its assoc vort
max lifting across the area Sunday. Abundant moisture will
continue to feed into the area with high pressure sliding
further offshore allowing low level flow to become southerly.
This may bring greater instability and a better coverage of
thunderstorms during the afternoon, depending on the extent
clouds and precip which may prevent the instability to become
realized. 0-6 km shear is a bit higher as well, around 25 kt,
which may also aid in developing a few stronger storms. The
primary threat however continues to the heavy rain and localized
flooding with PW values remaining around 2.25". High Sunday
expected to be a few degrees warmer but still topping out in the
mid 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 315 AM Sat...Unsettled weather will continue through
Tuesday as moisture spreads northward in advance of a slow
moving cold front. The cold front is forecast to cross the area
Tue night followed by drier weather Wed-Fri though a few coastal
showers can't be ruled out mid through late next week.
Temperatures are forecast to be at or above normal through the
period despite the cold frontal passage.

Sunday night through Tuesday night...The Gulf of Mexico and
Atlantic will be tapped ahead of a slow moving cold front.
Scattered to numerous showers/possible thunderstorms are
expected as deep moisture advection occurs in response to the
upper level trough moving closer. The heaviest precipitation is
expected to fall Sunday into Mon where widespread 1-2" amounts
are expected. Locally much higher amounts are possible as PW
values remain AOA 2". The cold front should push through Tue
night.

Wednesday through Friday...Drier weather is expected across most
of the area as high pressure builds in behind the front. Deeper
moisture, however, will be lurking just southeast of the area
which will keep a slight chance for a few coastal showers in the
forecast. Will have to watch to see if this moisture gets drawn
inland late week which would increase the chance for rain.

Temperatures through this period will remain right around
average with highs in the low to mid 80s, and lows in the 60s
to low 70s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /through Sunday/...
As of 750 PM Sat...Flight conditions are beginning to further
deteriorate faster than expected with all but EWN now in
lowering IFR. Leaned heavily on LAMP guidance, which has been
tracking along relatively well with this event, favoring
persistent IFR conditions (with periods of LIFR late) throughout
the overnight period, then lifting to MVFR after sunrise with
increasing mixing. Shower activity will be relatively minimized
overnight into the morning, before another round of showers and
storms develops around 18z for most terminals.

LONG TERM /Sunday night through Thursday/...
As of 315 AM Sat...Scattered to numerous at times, showers and
possible thunderstorms will occur through Tue ahead of a slow
moving cold front and produce occasional sub VFR conditions.
Drier air and return to pred VFR conditions is expected Tue
night and Wed as high pressure builds in behind the front.

&&

.MARINE...
SHORT TERM /Through Sunday/...
As of 5 PM Saturday...E to SE winds around 15 kt or less will
veer to southerly Sunday. Long period swells from distant
tropical systems continues impact the coastal waters but
buoys are reporting seas around 4-6 ft, which are a foot or two
below forecast models and have adjusted wave heights downward
slightly. As such, have dropped the SCA for the waters south of
Cape Lookout where the buoy 30 mi SE of New River Inlet has been
around 4-5 ft this afternoon. However, long periods swells will
continue to impact the waters with SCA still expected to
continue into Tuesday north of Ocracoke Inlet.

LONG TERM /Sunday night through Thursday/...
As of 315 AM Sat...Though winds are expected to be 10-15 kt
through the period, hurricane swell will be slow to dissipate
with elevated seas AOA 6 ft expected into Tue, especially north
of Cape Lookout. SE to S flow Sunday will veer to the SW Sunday
night and continue into Tue night ahead of the cold front. Winds
are forecast to shift to the N around 10 kt Tue night and NE
Wed. 3-5 ft seas Tue night subside to 2-4 ft Wed.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-203>205.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for AMZ150.
     Small Craft Advisory until noon EDT Tuesday for AMZ152-154.
     Small Craft Advisory until 7 AM EDT Sunday for AMZ156.

&&

SYNOPSIS...MHX
NEAR TERM...SK/MS
SHORT TERM...SK
LONG TERM...JME/CB
AVIATION...JME/MS
MARINE...JME/SK
Hazardous weather outlook, Sep 10, 4:52 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
452 AM EDT Sat Sep 10 2022

NCZ195-196-199-110900-
West Carteret-East Carteret-Coastal Onslow-
452 AM EDT Sat Sep 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered showers and thunderstorms are possible this afternoon and
evening, a few of which could be strong to severe in nature bringing
a threat for damaging wind gusts and an isolated waterspout or two
along the coast. In additon to this, showers and storms are forecast
to bring periods of heavy rainfall. This could result in localized
flash flooding to low lying and poor drainage areas today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rainfall could bring localized flash flooding to low
lying and poor drainage areas Sunday and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090>092-094-193-194-198-110900-
Duplin-Lenoir-Jones-Pamlico-Northern Craven-Southern Craven-
Inland Onslow-
452 AM EDT Sat Sep 10 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are possible this afternoon and
evening, a few of which could be strong to severe in nature,
bringing a threat for damaging wind gusts and an isolated waterspout
or two along the coast. In additon to this, showers and storms are
forecast to bring periods of heavy rainfall. This could result in
localized flash flooding to low lying and poor drainage areas today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rainfall could bring localized flash flooding to
low lying and poor drainage areas Sunday and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ044-079-080-110900-
Pitt-Greene-Beaufort-
452 AM EDT Sat Sep 10 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Periods of heavy rainfall could bring localized flash flooding to
low lying and poor drainage areas today

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rainfall could bring localized flash flooding to
low lying and poor drainage areas Sunday and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-045>047-081-110900-
Martin-Washington-Tyrrell-Mainland Dare-Mainland Hyde-
452 AM EDT Sat Sep 10 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rainfall could bring localized flash flooding to
low lying and poor drainage areas Sunday and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203>205-110900-
Northern Outer Banks-Ocracoke Island-Hatteras Island-
452 AM EDT Sat Sep 10 2022

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rainfall could bring localized flash flooding to
low lying and poor drainage areas Sunday and into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 10, 3:40 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
340 PM EDT SAT SEP 10 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     FLOOD            1 ESE MICHAEL J SMITH A 34.73N 76.64W
09/10/2022                   CARTERET           NC   PUBLIC

            GLENDA DRIVE FLOODED IN BEAUFORT. REPORT VIA
            FACEBOOK.

&&

MARTIN

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 3:43 AM EDTSmall Craft AdvisoryMHX12 hr
Sep 11, 7:04 AM EDTSpecial Marine WarningMHX41 min
Sep 11, 9:48 AM EDTSpecial Weather StatementMHXLenoir42 min
Sep 11, 10:25 AM EDTSpecial Weather StatementMHXGreene50 min
Sep 11, 11:18 AM EDTSpecial Weather StatementMHXCraven42 min
Sep 11, 11:42 AM EDTSpecial Weather StatementMHXGreene48 min
Sep 11, 12:05 PM EDTSpecial Weather StatementMHXCraven, Jones40 min
Sep 11, 12:35 PM EDTAreal Flood AdvisoryMHXCraven, Jones115 min
Sep 11, 12:50 PM EDTSpecial Weather StatementMHXBeaufort40 min
Sep 11, 1:10 PM EDTAreal Flood AdvisoryMHXJones, Onslow2 hr
Sep 11, 1:17 PM EDTSpecial Weather StatementMHXJones, Onslow43 min
Sep 11, 1:46 PM EDTSpecial Weather StatementMHXHyde44 min
Sep 11, 1:57 PM EDTAreal Flood AdvisoryMHXTyrrell2 hr
Sep 11, 7:51 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr

Nearby

Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.